Tornadoes · United States · Alabama · 2015
EF0 tornado, Batesville to Spring Hill, Alabama, December 24, 2015
From Batesville to Spring Hill, this EF0 tornado ran 3.6 miles across Barbour County on December 24, 2015, touching down at 3:41 AM CST and reaching 100 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- December 24, 2015
- Touchdown
- 3:41 AM CST (09:41 UTC)
- Lifted
- 3:48 AM CST (09:48 UTC)
- On the ground
- 7 minutes
- Path length
- 3.6 miles (5.8 km)
- Path width
- 100 yards (91 m)
- Deaths
- 0
- Injuries
- 0
- County
- Barbour County
- Touchdown point
- 32.027, -85.339
- Lift-off point
- 32.064, -85.295
- Record number
- 1512240341-01
The damage survey
4 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 76 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A low level boundary across southeast Alabama became the focus for heavy rainfall and severe weather during the early morning hours of December 24th. As the boundary lifted northward, the focus for heavy rainfall and severe weather shifted into north central Alabama.
NWS meteorologists determined a tornado touched down just east of Comer and southwest of U. S. Highway 82. Several trees were snapped and uprooted along U. S. Highway 82. The tornado continued northeast, dissipating close to County Road 89 (Springhill Road), where only minor tree damage was noted. Special thanks to the Barbour County Emergency Management Agency for their assistance on the survey.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
4 minutes of warning. NWS BMX issued a tornado warning for this county at 09:37 UTC, 4 minutes before the tornado touched down, in force until 10:01 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 05:15 UTC | 08:15 UTC | Flood Advisory | BMX |
| 06:41 UTC | 09:45 UTC | Flash Flood Warning | BMX |
| 09:37 UTC | 10:01 UTC | Tornado Warning | BMX |
| 10:10 UTC | 16:01 UTC | Tornado Watch | BMX |
| 10:31 UTC | 11:30 UTC | Tornado Warning | BMX |
| 10:50 UTC | 13:45 UTC | Flood Advisory | BMX |
| 13:40 UTC | 16:45 UTC | Flash Flood Warning | BMX |
| 14:40 UTC | 15:15 UTC | Tornado Warning | BMX |
| 16:42 UTC | 19:45 UTC | Flash Flood Warning | BMX |
| 18:59 UTC | 07:00 UTC | Flash Flood Warning | BMX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 05:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Dec 24, 3:00 AM CST, 41 minutes earlier.
Area forecast discussion, Dec 24, 3:00 AM CST, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 300 AM CST THU DEC 24 2015 .SHORT TERM... TODAY AND TONIGHT... DEFINITELY FEELING LIKE AN ALABAMA CHRISTMAS OUT THERE THIS MORNING. CURRENTLY AT 3 AM SITTING AT 73 DEGREES OVER 71 DEGREE DEWPOINT. A COLD FRONT IS CURRENTLY STRETCHED ACROSS WESTERN TENNESSEE DOWN TO NORTHERN LOUISIANA. THIS FRONT IS BARELY MOVING EAST AND WILL LIKELY STALL BEFORE REACHING CENTRAL ALABAMA LATER THIS MORNING. THE FRONT IS THEN EXPECTED TO BEGIN TO LIFT BACK TO THE NORTH BY THE AFTERNOON AS A LOW PRESSURE SYSTEM SLIDES FROM CENTRAL OKLAHOMA TO WESTERN MISSOURI. THIS SHIFT NORTHWARD WILL TAKE THE RAIN SHIELD BACK TO THE NORTH DURING THE DAY. SO WILL HAVE HIGHEST RAIN CHANCES IN THE SOUTHEAST THIS MORNING AND THEN SLIDE THEM NORTHWARD THROUGH THE AFTERNOON. THIS WILL KEEP CENTRAL ALABAMA IN THE WARM SECTOR THE ENTIRE TIME SO CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM FOR TODAY/TONIGHT AND AGREE WITH SPC AND THEIR DAY 1 OUTLOOK. THE BIGGEST QUESTION WILL BE THE FORCING NEEDED IN ADDITION TO WEAK LAPSE RATES. THERE WILL BE ENOUGH BULK SHEAR AROUND TO KEEP STORMS GOING BUT THE QUESTION WILL BE THE OVERALL COVERAGE AND STORM STRUCTURE TO WARRANT ANYTHING MORE THAN A LIMITED POSSIBILITY. 16 .LONG TERM... CHRISTMAS THROUGH WEDNESDAY... THE AFOREMENTIONED FRONTAL BOUNDARY AND SURFACE LOW WILL EVENTUALLY STALL OUT TO OUR NORTH ON FRIDAY AS THE MAIN FORCING EXITS TO THE NORTHEAST. THIS WILL KEEP THE HIGHEST RAIN CHANCES ACROSS THE FAR NORTHWESTERN COUNTIES FRIDAY THROUGH SUNDAY WITH ISOLATED TO SCATTERED SHOWERS...WITH EMBEDDED STORMS AT TIMES POSSIBLE ACROSS THE REST OF THE AREA. NO REAL ORGANIZED THREAT AFTER FRIDAY AS THE FOCUS SHIFTS FURTHER WEST WITH A NEWLY DEVELOPING LOW PRESSURE SYSTEM IN THE FOUR CORNERS AREA. THIS SYSTEM WILL SLOWLY DEVELOP THROUGH THE WEEKEND AND WILL INTENSIFY OVERNIGHT SUNDAY INTO MONDAY MORNING IN THE HEART OF TEXAS. THE SURFACE LOW WILL SWING THROUGH LOUISIANA AND INTO SOUTHWESTERN MISSOURI BY MIDNIGHT MONDAY NIGHT/TUESDAY MORNING. THIS WILL IN TURN RAISE DEWPOINTS INTO THE UPPER 60S ACROSS THE AREA WITH AT LEAST POTENTIALLY STRONG TO ISOLATED SEVERE STORMS ACROSS A GOOD PORTION OF CENTRAL ALABAMA. WE WILL CONTINUE TO MONITOR THE TREND TO SEE IF THIS CONTINUES WITH THE NEXT FEW RUNS...BUT IF THE MODELS CONTINUE TO TREND WITH THIS OVERALL TIMING AN ADDITION TO THE HWO MAY BE NEEDED WITH FURTHER UPDATES. THE SYSTEM EXITS TUESDAY AFTERNOON. THIS IS WHERE THE MODELS BEGIN TO DIFFER AND CAUSES CONFIDENCE TO FALL QUITE A BIT. THE GFS CONTINUES TO BRING IN A MUCH DRIER AIRMASS AFTER WEDNESDAY...WHILE THE EURO ACTUALLY BRINGS SEVERAL WAVES FROM THE SOUTH AND KEEPS THE AREA FAIRLY MOIST UNTIL NEXT FRIDAY. WILL TREND MORE TOWARD THE GFS AS IT IS CLOSER TO THE OVERALL CONSENSUS OF THE LONGER RANGE MODELS BUT WILL DO SO WITH FAIRLY LOW CONFIDENCE. 16 && .AVIATION... 06Z TAF DISCUSSION. MVFR TO IFR CEILINGS OVERNIGHT WITH SHOWERS AND A FEW THUNDERSTORMS POSSIBLE. WINDS SOUTHEAST TO SOUTH AT 10 MPH WITH GUSTS TO 20KTS POSSIBLE THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND STORMS EXPECTED TO CONSOLIDATE AROUND THE I-20/59 CORRIDOR PER THE LATEST HRRR AROUND 12Z WITH ANOTHER HEAVY RAIN BAND NEAR THE TOI AREA. 88 && .FIRE WEATHER... A VERY MILD AND WET PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA THROUGH FRIDAY. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...ALONG WITH THE THREAT OF LOCALLY HEAVY RAINFALL. UNSEASONABLY WARM WEATHER WILL PREVAIL THIS WEEKEND BUT RAIN CHANCES WILL DECREASE. BETTER RAIN CHANCES RETURN ON MONDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 73 65 74 64 74 / 70 70 60 40 30 ANNISTON 76 67 75 65 75 / 70 70 50 40 30 BIRMINGHAM 77 69 76 67 76 / 60 70 60 40 30 TUSCALOOSA 79 68 78 68 77 / 60 60 50 40 30 CALERA 76 67 76 66 77 / 70 70 40 40 30 AUBURN 74 66 75 65 75 / 70 60 20 20 20 MONTGOMERY 78 67 79 65 78 / 70 70 30 20 20 TROY 76 67 78 65 77 / 70 50 20 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Dec 24, 3:35 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 335 AM CST THU DEC 24 2015 ALZ011>015-017>050-251245- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 335 AM CST THU DEC 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TODAY AND TONIGHT. A LIMITED SEVERE WEATHER THREAT REMAINS POSSIBLE THROUGH MIDDAY ALONG SOUTH AND EAST OF A GEIGER TO TUSCALOOSA TO ONEONTA LINE. DURING THE AFTERNOON HOURS THIS THREAT SHOULD SPREAD BACK NORTHWARD TO INCLUDE ALL OF CENTRAL ALABAMA. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NECESSARY AT TIMES THROUGH TONIGHT. 08
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Peachtre/Fal Fld, GA (KFFC), 00:00Z
9.7 hours before the tornado, 166 km from the path. December 24, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -319 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 592 m²/s²
- 0-3 km storm-relative helicity
- 784 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 3.8 K/km
Peachtre/Fal Fld, GA (KFFC), 12:00Z
2.3 hours after it, 166 km from the path. December 24, 2015.
- Mixed-layer CAPE
- 468 J/kg
- Mixed-layer CIN
- -144 J/kg
- Surface CAPE
- 1361 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 269 m²/s²
- 0-3 km storm-relative helicity
- 321 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 8.3
- 0-3 km lapse rate
- 4.6 K/km
The surface observations
Eufaula (EUF), 21 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 07:58 UTC | 72 | 71 | 250° 6 kt | 1014.9 | -TSRA BR | |
| 08:11 UTC | 72 | 71 | 260° 3 kt | 1014.9 | +TSRA BR | |
| 08:16 UTC | 71 | 71 | 270° 4 kt | 1014.6 | +TSRA BR | |
| 08:20 UTC | 71 | 70 | 0° 0 kt | 1014.2 | +TSRA BR | |
| 08:35 UTC | 71 | 70 | 30° 5 kt | 1013.5 | +TSRA BR | |
| 08:47 UTC | 71 | 70 | 3 kt | 1014.2 | +TSRA FG | |
| 08:51 UTC | 71 | 70 | 310° 3 kt | 1013.9 | -TSRA BR | |
| 08:55 UTC | 71.6 | 69.8 | 270° 3 kt | 1014.2 | -TSRA BR | |
| 08:58 UTC | 71 | 70 | 3 kt | 1014.2 | -TSRA | |
| 09:47 UTC | 71 | 70 | 160° 8 kt | 1013.5 | TS | |
| 09:58 UTC | 72 | 71 | 190° 4 kt | 1014.2 | TS | |
| 10:03 UTC | 73 | 71 | 3 kt | 1014.2 | TS | |
| 10:20 UTC | 73 | 71 | 150° 7 kt | 1014.2 | ||
| 10:28 UTC | 73 | 71 | 170° 5 kt | 1014.6 | ||
| 10:39 UTC | 73 | 71 | 160° 7 kt | 1014.6 | TS |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Ft Rucker radar (KEOX), 66 km away, was scanning. The volume nearest the touchdown began at 09:39 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 09:41 UTC | TORNADO 0 | 3 E Comer | Barbour, AL | A WEAK TORNADO TOUCHED DOWN NEAR THE TOWN OF COMER SOUTHWEST OF HIGHWAY 82. SEVERAL TREES WERE SNAPPED AND UPROOTED ALONG HIGHWAY 82. THE TORNADO CONTINUED NORTHEAST AND DISSIPATED CLOSE TO COUNTY ROAD 89...NEAR SPRINGHI |
| 09:45 UTC | TORNADO | 3 Sse Spring Hill | Barbour, AL | TORNADO DEBRIS SIGNATURE CONFIRMED BY DUAL-POL RADAR DATA. |
| 10:29 UTC | TORNADO | 1 Sse Boot Hill | Barbour, AL | TORNADO DEBRIS SIGNATURE CONFIRMED BY DUAL-POL RADAR DATA. |
| 10:31 UTC | TORNADO 0 | 3 E Boot Hill | Barbour, AL | A WEAK TORNADO TOUCHED DOWN JUST EAST OF HURRICANE CREEK ALONG COUNTY ROAD 44...SNAPPING AND UPROOTING SEVERAL TREES AND DAMAGING TWO SHEDS. THE TORNADO CONTINUED NORTHEAST...UPRROTING A FEW TREES ALONG HIGHWAY 239. THE |
| 10:34 UTC | TORNADO 0 | 3 E Boot Hill | Barbour, AL | A WEAK TORNADO TOUCHED DOWN JUST EAST OF HURRICANE CREEK ALONG COUNTY ROAD 44...SNAPPING AND UPROOTING SEVERAL TREES AND DAMAGING TWO SHEDS. THE TORNADO CONTINUED NORTHEAST...UPRROTING A FEW TREES ALONG HIGHWAY 239. THE |
| 11:15 UTC | HEAVY RAIN 0 | Clayton | Barbour, AL | WATER ON HIGHWAY 239 AND ALONG JACK HIGHTOWER ROAD. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are
The other tornadoes of December 24, 2015
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| December 24 | 4:34 AM CST | EF0 | Barbour, AL | 3.2 | 125 | |||
| December 24 | 1:29 PM EST | EF0 | Upson, GA | 0.2 | 180 | $15,000 | ||
| December 24 | 3:00 PM PST | EF1 | El Dorado, CA | 6.2 | 100 | $1.0 million | ||
| December 24 | 3:15 PM PST | EF0 | Stanislaus, CA | 0.2 | 30 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.